diabetes and irrritable bowel

ann888
By ann888 Latest Reply 2009-07-09 17:22:48 -0500
Started 2009-06-09 09:46:39 -0500

does anyone out there have both conditions and how do you handle..I just had an increase in my glucophage (double) and having increased ibs problems..please help I would appreciate any suggestions…thanks ann


6 replies

BeckyJ
BeckyJ 2009-07-09 17:22:48 -0500 Report

I had the same problem when I first started on the metformin but the doctor felt that I should try to work through it first before switching meds. Now I have been on it for quite a while and my flare-ups are much less frequent. I have both IBS and GERD so I hesitated to take anything that would cause flare-ups. Unfortunatley most oral diabetes medications have the same effect so switching may not cause relief. If you still have trouble after about 6 weeks you should ask if there is something else that works. For me the waiting helped as the symptoms went away after about 5 weeks. I was miserable until finally my body adjusted. One thing that seemed to help was to cut out dairy if you haven't already and also cut back on the protein a little…stress a little, you need protein but most of us get to much. Becuase my Dad has both pancreatitis and Crohn's disease,we follow those diet guidelines. You can get a list from your local dietician.

Ren - 51855
Ren - 51855 2009-07-09 17:03:42 -0500 Report

I just got back from surgery at the Mayo and the diabetic nurse changed my prescription for Actos to Metformin. The problem with Metformin is diarhea. Perhaps if you are taking Metformin and can't tollerate it you should switch to Actos. I don't know how the Metformin will work for me but the nurse said to take it 500 mg for two weeks in the evening - right after my meal . Then two weeks (for 1000 mg)in the morning after my meal and in the evening after my meal and then after another two weeks 1000mg (2 tablets) in the morning and in the evening. I switched because the Actos is very expensive and causes weight gain and I wanted to try this. The reason I mention it is perhaps you are already taking Metformin and canno tollerate it.

Turtle
Turtle 2009-07-08 21:12:09 -0500 Report

I have both problems but am not on meds for either. If I eat, it goes right through me. I do not get much help from my dr. my a1c was at 6 and had increased from 5.6 at my last visit. The dr is still waiting to put me on meds for diabetes. The med you are on can be tough so I would discuss other med options with your doc.

Auberginecow
Auberginecow 2009-06-23 09:27:57 -0500 Report

I have IBS & GERD and I found that switching to a vegan diet not only helped both conditions, but has drastically lowered my BG readings and A1C! I was able to discontinue Humalog and drop my metformin doseage as well. I have also lost weight and feel a lot better!

NormaJean
NormaJean 2009-06-17 19:14:06 -0500 Report

When I had first started taking Metformin it bothered my stomach all the time…now it's not as bad as it used to be…
I think you should discuss this with your Doctor.

lipsie
lipsie 2009-06-09 12:24:46 -0500 Report

My fiance has this issue but is not currently not on medication, Friday he does to the MD and may be put on some though and we are questioning the same thing, cuz we know how harsh the medication can be! Sheila